Texas, 2023

Hail in Texas, April 15, 2023

April 15, 2023 · NWS SHV · 5 events in 3 counties and zones

A longwave trough exited the Intermountain West into the Central and Southern Plains on April 15th, which reinforced a cold front southeast into Northeast Texas, Southeast Oklahoma, and Southwest Arkansas during the afternoon. Hot and humid air spread north across the region from the Gulf of Mexico ahead of the front with the northward advance of a warm front, with temperatures climbing into the…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A longwave trough exited the Intermountain West into the Central and Southern Plains on April 15th, which reinforced a cold front southeast into Northeast Texas, Southeast Oklahoma, and Southwest Arkansas during the afternoon. Hot and humid air spread north across the region from the Gulf of Mexico ahead of the front with the northward advance of a warm front, with temperatures climbing into the upper 80s and lower 90s areawide. These abnormally hot and humid conditions resulted in moderate to very unstable conditions ahead of the front, as large scale ascent increased ahead of the ejecting trough along and just ahead of the approaching cold front. As a result, scattered to numerous strong to severe thunderstorms developed during the afternoon and evening hours across Northeast Texas, Southwest Arkansas, and North Louisiana, and produced multiple instances of large hail across portions of East Texas before exiting the area during the mid-evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 15, 3:21 PM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Apr 15, 3:21 PM CST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
421 PM CDT Sat Apr 15 2023

...New UPDATE...

.UPDATE...
Issued at 417 PM CDT Sat Apr 15 2023

Convection beginning to develop ahead of a frontal boundary that
is making its way through northeast Texas and southeast Oklahoma.
With increased lapse rates resulting from temperatures in the mid
to upper 80s and cooler air aloft, deep convection capable of
producing large hail, damaging winds, and isolated tornadoes will
be possible through this evening. Therefore, a Severe
Thunderstorm Watch is now in effect for portions of east and
northeast Texas, north Louisiana and south Arkansas through 10
PM. /05/

&&

.SHORT TERM...
(This evening through Sunday Night)
Issued at 251 PM CDT Sat Apr 15 2023

Severe weather threat to ramp up across mainly southwest Arkansas
into north Louisiana and deep east Texas late this afternoon.
This is in response to a sharp upper-level trough swinging east
across the Great Plains and interacting with a surface frontal
boundary currently across southeast Oklahoma into northeast
Texas. Rich dewpoint values in the upper 60s to lower 70s combined
with steeping lapse rates aided by diurnal heating will support
instability sufficient enough to erode the mid-level cap ahead of
the approaching frontal boundary. By the time the cap breaks,
convection is forecast to initiate across deep east Texas into
north Louisiana and southwest Arkansas. However, exact location of
when this will occur is somewhat uncertain with the possibility
that convection could initiate earlier in the afternoon to include
parts of northeast Texas and southeast Oklahoma.

Discrete deep layer thunderstorms capable of producing large hail
and damaging winds appear to be the short-term threat early in
the evening, evolving into a primary damaging wind threat as
convection becomes linear along the front this evening. Tornadoes
are are also possible but remain a slightly lesser threat.

Convection to exit the region to the southeast shortly after
midnight with northwest winds increasing to near 15 mph across
much of the region. Strongest winds will occur late in the evening
through around midnight just behind the convection with winds
diminishing to around 10 mph through the remainder of the night.

On Sunday, winds are forecast to again climb to around 10 to 15
mph with higher gusts. With northwest flow aloft prevailing
through the remainder of the short term, skies to remain mostly
clear. A cooler airmass will allow for high temperatures on Sunday
to average in the upper 60s to the lower 70s. Otherwise, stable
conditions to prevail on Sunday night with overnight lows in the
40s. /05/

&&

.LONG TERM...
(Monday through next Friday)
Issued at 251 PM CDT Sat Apr 15 2023

A 1022mb surface high will be right over SW LA and the work week
will have a chilly start in the 40s, but our lows will quickly
rebound with 50s on Tuesday and then 60s areawide during mid to late
work week. Most of the week ahead will see those warm southerly
winds blowing in off the Gulf.  Even our high temperatures on Monday
will edge back above the mid April averages near 80, despite the
below average start. Usually we see mid 50s for lows and mid 70s
during this part of April.

Our next cold front is looking like a mid to late morning passage on
Friday, bringing next weekend a bit of a below average cool down
once again to our region. The SPC is highlighting a potential risk
mainly over OK and AR on day 6 late Thursday into Friday morning.
This is when we may see the best frontal forcing from the tail end
of a deep low lifting into the midWest U.S.  We will see the morning
low clouds and then rain chances returning by midweek as a weak
surface low and tiny bubble high edge over the plains states.

We will have to wait for a much larger and reinforcing Canadian high
to spin up that deeper surface low moving into the midWest late in
the week. This is when we should see our best opportunity for April
(thunder)showers this week. This next big air mass, while quite
chilly, will keep much farther north and even pull up stationary a
leave the frontal boundary along our I-20 corridor. While it will be
cooler with north winds and lingering clouds, next weekend may also
see lingering rainfall nearby along this boundary. /24/

&&

.AVIATION...
(18Z TAFS)
Issued at 1222 PM CDT Sat Apr 15 2023

South winds ahead of a frontal boundary will increase to around 10
knots this afternoon. Convection to develop along the front around
15/21Z near TXK/SHV and across LFK/ELD/MLU around 16/00Z.
Convection to exit the region to the southeast after 16/03Z with
northwest winds increasing to near 10 to 15 knots, prevailing
through the end of the forecast period at 16/18Z. Otherwise, VFR
conditions expected areawide outside of convection. /05/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  52  72  48  80 /  40   0   0   0
MLU  52  71  47  77 /  70   0   0   0
DEQ  46  70  43  79 /  20   0   0   0
TXK  49  71  46  81 /  30   0   0   0
ELD  48  70  45  78 /  60   0   0   0
TYR  50  72  48  79 /  10   0   0   0
GGG  50  71  47  79 /  20   0   0   0
LFK  52  73  47  79 /  40   0   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

SHORT TERM...05
LONG TERM....24
AVIATION...05
Hazardous weather outlook, Apr 15, 12:20 PM CST, 4 hours 5 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Shreveport LA
120 PM CDT Sat Apr 15 2023

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-161830-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-
Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-
120 PM CDT Sat Apr 15 2023

This Hazardous Weather Outlook is for our four state area of southern
Arkansas, northern Louisiana, eastern Texas and southeast Oklahoma.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms will quickly develop ahead of a cold front
this afternoon and then continue sweeping eastward after sunset. The
air will remain unstable well into the evening hours with mid to
upper 80 highs today and any of these Thunderstorms could reach
severe limits. The Storm Prediction Center maintains the Enhanced
Risk for hail and damaging winds with the frontal timing across I-30
late this afternoon. This will focus potential development right over
southern Arkansas and northern Louisiana late today. Please see the
latest SPC graphics on our Facebook and Twitter pages or on our home
page at weather.gov/shv. Once again, large hail and damaging winds
will be the primary threats for us, but an isolated tornado cannot
be completely ruled out.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Dry conditions will settle in through the rest of the weekend and
into the start of next week. A series of systems will begin to move
into the region towards the middle of next week. Another round for
severe weather could be possible across portions of the area on
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon or evening.

24

In the hours before

Local storm report, Apr 15, 4:13 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
513 PM CDT SAT APR 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             7 N MCNEIL              33.45N 93.21W
04/15/2023  E1.25 INCH       COLUMBIA           AR   TRAINED SPOTTER

&&

MM
Special weather statement, Apr 15, 4:16 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Shreveport LA
516 PM CDT Sat Apr 15 2023

LAZ010-TXZ151-153-152315-
De Soto LA-Panola TX-Shelby TX-
516 PM CDT Sat Apr 15 2023

...A strong thunderstorm will impact portions of southwestern De Soto
Parish, southeastern Panola and northeastern Shelby Counties through
615 PM CDT...

At 516 PM CDT, Doppler radar was tracking a strong thunderstorm near
Joaquin, or 10 miles north of Center, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Logansport, Tenaha, Joaquin, Longstreet, Stanley, James and Paxton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern Louisiana...and eastern and northeastern Texas.

&&

LAT...LON 3182 9418 3196 9426 3216 9388 3195 9376
TIME...MOT...LOC 2216Z 243DEG 16KT 3194 9411

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

19
Local storm report, Apr 15, 4:17 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
517 PM CDT SAT APR 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             BARKSDALE AIR FORCE BAS 32.50N 93.67W
04/15/2023  E1.50 INCH       BOSSIER            LA   BROADCAST MEDIA

&&

MM
Local storm report, Apr 15, 4:22 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
522 PM CDT SAT APR 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             1 S EASTWOOD            32.55N 93.57W
04/15/2023  E1.50 INCH       BOSSIER            LA   PUBLIC

&&

MM
Local storm report, Apr 15, 4:23 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
523 PM CDT SAT APR 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     HAIL             MAGNOLIA                33.27N 93.23W
04/15/2023  E1.50 INCH       COLUMBIA           AR   TRAINED SPOTTER

&&

MM
Local storm report, Apr 15, 4:25 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
525 PM CDT SAT APR 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     HAIL             1 SE BOSSIER CITY       32.51N 93.70W
04/15/2023  E1.25 INCH       BOSSIER            LA   PUBLIC

&&

MM

The radar

The Shreveport radar (KSHV), 109 km away, was scanning. The volume nearest the first event began at 22:26 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Nacogdoches

When
April 15, 4:25 PM CST
Where
Nacogdoches County, 0.77 mi E of Appleby
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
31.720, -94.607

Penny size hail fell in the Appleby community.

Hail, Shelby

When
April 15, 4:40 PM CST
Where
Shelby County, 0.4 mi NW of Timpson
Measured
1 in hail
Reported by
Public
Coordinates
31.904, -94.406

Quarter size hail fell in Timpson.

Hail, Shelby

When
April 15, 4:45 PM CST
Where
Shelby County, 2.08 mi S of Haslam
Measured
0.88 in hail
Reported by
Public
Coordinates
31.940, -94.018

Nickel size hail fell near Joaquin.

Hail, Shelby

When
April 15, 4:45 PM CST
Where
Shelby County, 3.4 mi SSW of Timpson
Measured
2 in hail
Reported by
Public
Coordinates
31.856, -94.426

Hen egg size hail fell at Lake Timpson.

Hail, Sabine

When
April 15, 7:45 PM CST
Where
Sabine County, 0.87 mi ENE of Geneva
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
31.477, -93.918

Golfball size hail fell near the Geneva community.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1085471, 1085472, 1085473, 1085474, 1085475.